Alert archive / Kentucky / River Flood Warnings in 2018

River Flood Warning 30, NWS Louisville, KY

March 28, 2018Franklin County, Kentucky

NWS Louisville, KY issued this river flood warning at Mar 28, 2018, 10:40 PM EDT for Franklin County, Kentucky. It took effect at Mar 30, 2018, 1:03 AM EDT. It was in force for 27 hr.

The area

The outline as issued.

The facts

Issued
Mar 28, 2018, 10:40 PM EDT (02:40 UTC)
In effect from
Mar 30, 2018, 1:03 AM EDT
Expired
Mar 31, 2018, 3:36 AM EDT
In force
27 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
Minor

County Franklin County, KY

The radar

The Louisville radar (KLVX), 105 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Elkhorn Creek at Peaks Mill (PKMK2). The gauge peaked at 7.49 ft at Mar 30, 2018, 6:00 PM EDT.

actionminormoderate51003/2903/3003/3104/01
Action stage
8 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03289500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

176 
WGUS43 KLMK 290240
FLWLMK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Louisville KY
1040 PM EDT Wed Mar 28 2018

...The National Weather Service in Louisville KY has issued a Flood 
Warning for the following rivers in Kentucky... 

  Elkhorn Creek Near Peaks Mill
  Rolling Fork River near Boston

affecting the following counties in Kentucky...Franklin...Hardin...
Nelson.

.Heavy rain over the last several hours will cause the river to rise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are affected by these crests take any necessary actions.
Additional information is available at 
water.weather.gov/ahps2/index.php?wfo=lmk.

&&

KYC073-292039-
/O.NEW.KLMK.FL.W.0030.180330T0503Z-180331T0736Z/
/PKMK2.1.ER.180330T0503Z.180330T1200Z.180331T0136Z.NO/
1040 PM EDT Wed Mar 28 2018

The National Weather Service in Louisville KY has issued a 

* Flood Warning for 
  the Elkhorn Creek Near Peaks Mill.
* from late Thursday night to late Friday night.
* At 10:15 PM Wednesday the stage was 5.6 feet. 
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Friday morning and 
  continue to rise to near 11.8 feet by Friday morning. The river 
  will fall below flood stage by Friday before midnight.
* Impact...At 12.0 feet...North Scruggs Lane floods near Elkhorn 
  Campground.
* Flood History...This crest compares to a previous crest of 11.7  
  feet on Mar 2 2017.

&&

LAT...LON 3820 8476 3820 8484 3834 8486 3835 8479


$$

KYC093-179-292039-
/O.NEW.KLMK.FL.W.0031.180330T0045Z-180402T0336Z/
/BSNK2.1.ER.180330T0045Z.180331T0600Z.180401T2136Z.NO/
1040 PM EDT Wed Mar 28 2018

The National Weather Service in Louisville KY has issued a 

* Flood Warning for 
  the Rolling Fork River near Boston.
* from Thursday evening to Sunday evening.
* At  9:30 PM Wednesday the stage was 23.6 feet. 
* Flood stage is 35.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Thursday evening and continue 
  to rise to near 38.3 feet by early Saturday morning. The river will
  fall below flood stage by Sunday afternoon.
* Impact...At 40.0 feet...Water begins to cross low spots on some 
  county roads. Some homes in flood plain are cutoff.
* Flood History...This crest compares to a previous crest of 38.0  
  feet on Mar 2 2011.

&&

LAT...LON 3754 8565 3776 8575 3790 8589 3794 8576
      3781 8561 3758 8552             

$$
1 follow-up statement
241 
WGUS83 KLMK 291656
FLSLMK
Flood Statement 
National Weather Service Louisville KY
1256 PM EDT Thu Mar 29 2018

...The Flood Warning is cancelled for the following rivers in 
Kentucky...
 
  Elkhorn Creek Near Peaks Mill
 
affecting the following counties in Kentucky...Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.This will be the last statement for this event.

&&

KYC073-291726-
/O.CAN.KLMK.FL.W.0030.000000T0000Z-180329T1836Z/
/PKMK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1256 PM EDT Thu Mar 29 2018

The flood warning is cancelled for
  the Elkhorn Creek Near Peaks Mill.
* At 12:15 PM Thursday the stage was 6.2 feet. 
* Flood stage is 10.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  9.3 feet Friday early afternoon. 


&&

LAT...LON 3820 8476 3820 8484 3834 8486 3835 8479


$$

MRC

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Mar 28, 9:01 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 28, 9:01 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
901 PM EDT Wed Mar 28 2018

.Forecast Update...
Issued at 859 PM EDT Wed Mar 28 2018

Regional radars reveal light isolated to scattered showers across
southern Indiana and central Kentucky. A band of heavier to moderate
precipitation currently stretches from Louisiana all the way up to
western Tennessee, and looks to impact much of the region after
midnight. PoP and QPF grids were adjusted based on the latest
observations, radar data, WPC guidance and model data.

Patchy dense fog may also become a problem in parts of southern
Indiana tonight into tomorrow morning. Surface analysis reveals a
stationary front just north of the CWA, and winds near the front
have been calm. Several observing stations in southern Indiana have
been bouncing anywhere from 5 miles to as low as 1/2 mile. Don't
foresee a widespread, persisting dense fog setup across southern
Indiana, but will highlight the threat for patchy dense fog in an
SPS.

&&

.Short Term...(This evening through Thursday night)
Issued at 306 PM EDT Wed Mar 28 2018

High pressure off the southeast U.S. coast will pump 1.2-1.4"
precipitable water air into the Tennessee and Ohio Valleys tonight
and tomorrow. A stationary front stretching from Texas to the upper
Ohio Valley will serve as a focus for rain development as the
moisture surges northward. Low pressure riding up the front will
further assist in generating a more concentrated area of rainfall
late tonight into Thursday. Rain will then continue Thursday night
as the parent upper trough advances from the Plains to the
Mississippi Valley. The Flood Watch appears well placed, with another
one to two inches of QPF in the watch area.

Some patchy fog can be expected Thursday morning, particularly over
southern Indiana and northern Kentucky where winds will be lightest
in the frontal zone.

A rumble or two of thunder can't be ruled out, especially Thursday
afternoon in the Lake Cumberland region.

.Long Term...(Friday through Wednesday)
Issued at 318 PM EDT Wed Mar 28 2018

The upper trough will swing overhead Friday with high pressure
building in at the surface, bringing an end to most of the rain. Low
clouds will be slow to clear out, though, and could produce a few
more raindrops on Friday, especially in the morning in the Bluegrass.

A respite from the rain looks to be in store for us Friday night
into Saturday morning. Then strengthening low pressure charging from
the Great Lakes to Quebec will swing a cold front through here
Saturday night. Showers will return to the area Saturday afternoon
and then become more widespread Saturday night coincident with the
front. No thunder is expected and the progressive nature of the
system should keep rainfall amounts light.

We'll try to fit in another dry period on Sunday as the Saturday
night front pulls away and we await the next system.

That next system will arrive Sunday night. Though pressures will be
high at the surface, operational runs of the GFS, ECMWF, and CMC are
in good agreement bringing precipitation in ahead of a weak upper
trof and a significant increase in isentropic lift. Atmospheric
cross-sections are still showing some dry air in the low levels,
associated with the surface high, so model QPF may be a bit
overdone. Still, PoPs are warranted. GFS soundings and CMC ptype
output suggest a period of wet snow will be possible late Sunday
night into early Monday morning. Currently it looks like low
temperatures will be in the lower and middle 30s, surface
temperatures will be warm, and GEFS plumes suggest mostly rain, so
any impacts from the snow (if it comes to pass) should be minor.
Still plenty of time between now and then to watch how it plays out.

The remainder of the period looks unsettled with continued
precipitation chances (rain) in progressive upper flow.

&&

.Aviation...(00Z TAF Issuance)
Issued at 745 PM EDT Wed Mar 28 2018

Poor aviation conditions are expected through the TAF period with
copious amounts of low level moisture pouring into the region.
Currently, LIFR to MVFR conditions prevail at the sites and with
most TAF sites expected to go down to IFR or lower late this
evening. Waves of rain are expected this evening and tonight,
particularly at BWG, LEX, and SDF. Plan on visibility drops into the
1/2 to 2 mile range at times in the moderate to occasionally heavy
rain.  HNB may see a bit more fog and reduced vsbys/lower cigs just
north of the main rain shield.

Tomorrow expected continued waves of rain but flight conditions are
expected to improve some tomorrow afternoon especially in any breaks
in the rain.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flood Watch through Thursday evening for KYZ024>030-033>043-
     045>049-053>057-061>067-070>078-081-082.

&&

Update...DM
Short Term...13
Long Term...13
Aviation...AMS
Hazardous weather outlook, Mar 28, 3:35 PM EDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
335 PM EDT Wed Mar 28 2018

KYZ024>030-033>043-045>049-053>057-061>067-070>078-081-082-291945-
Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson-Henry-
Shelby-Franklin-Scott-Harrison-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Shepherdsville, Louisville, New Castle,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
335 PM EDT Wed Mar 28 2018 /235 PM CDT Wed Mar 28 2018/

...FLOOD WATCH IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING
THROUGH THURSDAY EVENING...

This hazardous weather outlook is for portions of central Kentucky.

.DAY ONE...Tonight.

Light rain this evening in association with a slow-moving cold front
will start to saturate our grounds. Heavier rainfall is likely late
tonight and these rains may cause some areal flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rain chances will continue through Thursday with storm total
rainfall of 2 to 4 inches likely across central Kentucky. Some areal
flooding issues in low lying areas could arise along with a threat
of river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of high water over the next
couple of days.

INZ076>079-083-084-089>092-KYZ023-031-032-291945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Oldham-Trimble-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, La Grange, Bedford, and Milton
335 PM EDT Wed Mar 28 2018 /235 PM CDT Wed Mar 28 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are activation is not needed at this time.

13

In the hours before

Special weather statement, Mar 28, 9:06 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
906 PM EDT Wed Mar 28 2018

INZ076>079-083-084-089>092-KYZ032-290800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Trimble-
Including the cities of Paoli, Salem, Scottsburg, Madison,
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville,
Bedford, and Milton
906 PM EDT Wed Mar 28 2018 /806 PM CDT Wed Mar 28 2018/

...Patchy Dense Fog Possible Tonight Into Tomorrow Morning...

Patchy dense fog has developed across parts of southern Indiana
this evening near a stationary front. Visibilities in the dense
fog could drop below a half mile at times. If you encounter fog
tonight or tomorrow morning, slow down and use your low beam
headlights.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 9:57 PM EDTRiver Flood WarningLMKWarren42 hr
Mar 28, 9:58 PM EDTRiver Flood WarningLMKButler, Muhlenberg, Ohio5 days
Mar 28, 10:40 PM EDTRiver Flood WarningLMKHardin, Nelson4 days
Mar 29, 1:58 AM EDTSpecial Weather StatementLMKAdair, Allen, Barren, Cumberland, Green, Metcalfe and 2 more62 min
Mar 29, 2:39 AM EDTAreal Flood AdvisoryLMKAdair, Clinton, Cumberland, Metcalfe, Monroe, Russell3 hr
Mar 29, 5:30 AM EDTAreal Flood AdvisoryLMKAdair, Allen, Barren, Clinton, Cumberland, Metcalfe and 2 more3 hr
Mar 29, 1:00 PM EDTRiver Flood AdvisoryLMKFranklin36 hr

Nearby

River Flood Warnings in Kentucky, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.